Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 56, NWS Topeka, KS

May 29, 1998Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 29, 1998, 5:12 AM CDT for Osage County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 1998, 5:12 AM CDT (10:12 UTC)
Expired
May 29, 1998, 5:40 AM CDT
In force
28 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Osage County, KS

The radar

The Topeka radar (KTWX), 58 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:35 AM CDTHail 0.75Overbrook, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1989 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 291013
SVRTOP
KSC139-291040-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
512 AM CDT FRI MAY 29 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 540 AM CDT

* AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF TOPEKA OR TO THE WEST OF
  CARBONDALE...MOVING EAST SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  CARBONDALE
  SCRANTON
  BURLINGAME
  OSAGE CITY


DAMAGING WINDS AND LARGE HAIL ARE LIKELY.  GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

PF/DAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:57 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 29, 3:57 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
357 AM CDT FRI MAY 29 1998

...IF...WHEN...WHERE WILL THUNDERSTORMS REDEVELOP...

ONGOING THUNDERSTORMS SWEPT ALONG THE NEBRASKA-KANSAS BORDER
OVERNIGHT WERE NOT IDENTIFIED BY ANY OF THE MODELS.  IN FACT...ONLY
THE NGM SHOWED PRECIP OVER WESTERN NEBRASKA (AND IT WAS TO FAR
NORTH).

BELIEVE NGM STARTS OFF AS THE MODEL OF CHOICE...WITH THE ETA WINNING
OUT BY 24 HOURS.  OUTFLOW BOUNDARIES WILL PRESENT A CLIMATE FOR
RENEWED THUNDERSTORMS DURING THE AFTERNOON IN ADDITION TO COOLING OF
THE 700MB CAP BY TONIGHT'S ACTIVITY.  WILL ADD 30% POP FOR NORTHERN
HALF OF THE CWA THIS AFTERNOON THEN INCREASE/CONTINUE POPS TONIGHT.
ACTIVITY SHOULD END SATURDAY MORNING AS THE FRONTAL SYSTEM BEGINS
LIFTING NORTH IN RESPONSE TO THE H500 RIDGE ERODING AND SOUTHWEST
FLOW BEGINNING TO TAKE OVER.

LOWERED TEMPS IN NORTHEAST DUE TO CLOUDS AND CONFUSING WIND FLOW
TODAY...WITH WARMEST READINGS FOR NORTHCENTRAL.

DLR

.TOP...NONE.

In the hours before

Special weather statement, May 29, 4:18 AM CDT, 54 minutes before
KSZ010-291300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
418 AM CDT FRI MAY 29 1998

...SEVERE THUNDERSTORM WATCH CANCELLED FOR A PORTION OF NORTHEAST
KANSAS...

SEVERE THUNDERSTORM WATCH NUMBER 456 THAT WAS IN EFFECT UNTIL 8 AM
HAS BEEN CANCELLED FOR THE FOLLOWING NORTHEAST KANSAS COUNTY...

   MARSHALL

THE AREA OF SEVERE THUNDERSTORMS HAS MOVED TO THE EAST AND NOT
LONGER PRESENTS A THREAT.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST UPDATES.

DLR
Special weather statement, May 29, 4:57 AM CDT, 15 minutes before
KSZ011-012-291300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
457 AM CDT FRI MAY 29 1998

...SEVERE THUNDERSTORM WATCH CANCELLED FOR A PORTION OF NORTHEAST
KANSAS...

SEVERE THUNDERSTORM WATCH NUMBER 456 THAT WAS IN EFFECT UNTIL 8 AM
HAS BEEN CANCELLED FOR THE FOLLOWING NORTHEAST KANSAS COUNTIES...

     BROWN AND NEMAHA

THE AREA OF SEVERE THUNDERSTORMS HAS MOVED TO THE EAST AND NO
LONGER PRESENTS A THREAT.

STAY TUNED TO @NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST UPDATES.

DLR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:36 AM CDTSevere Thunderstorm WarningTOPWashington34 min
May 29, 3:33 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie62 min
May 29, 5:41 AM CDTSevere Thunderstorm WarningTOPFranklin49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.